Florida, 2019Flood and Damaging Wind in Florida, June 8, 2019
June 8, 2019 · NWS MFL · 2 events in 2 counties and zones
Light south to southwesterly flow across the region with abundant tropical moisture allowed showers and thunderstorms to develop over the interior. Theses storms moved into the east coast metro.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light south to southwesterly flow across the region with abundant tropical moisture allowed showers and thunderstorms to develop over the interior. Theses storms moved into the east coast metro. With the slow storm motion heavy rainfall produced flooding in Lauderhill. One of the strongest storms produced gusty winds bringing down tree limbs and causing damage in Palm Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 8, 8:33 AM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 8, 8:33 AM EST, 3 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
933 AM EDT Sat Jun 8 2019
...NEAR RECORD HIGHS EAST COAST AREAS TODAY...
...HEAVY RAINFALL POSSIBLE WITH STORMS INTERIOR/EAST COAST AREAS TODAY...
.UPDATE...
The upper level low will continue to move slowly east through the
southeastern United States today into tonight, as a trough of low
pressure approaches the Florida Peninsula from the Gulf of Mexico.
This will keep the light south/southwest steering flow in place
over South Florida today allowing for the west coast sea breeze to
push east across the region with the east coast sea breeze
remaining over the east coast metro areas. Scattered to numerous
showers and thunderstorms are expected to develop this afternoon
over the interior and east coast metro areas before pushing into
the Atlantic waters this evening. Therefore, the pops will remain
in the scattered to numerous range over the interior and east
coast metro areas for this afternoon before tapering off through
the evening hours. The west coast metro areas will see scattered
showers and a few storms this morning before going dry for the
afternoon and evening hours.
The 500 mb temps have cool a little bit this morning over South
Florida to around around -7C along with an increase in PWAT
values to around 2 inches. These PWAT values are around the 90
percentile for this time of year for South Florida. Therefore,
heavy rainfall is possible again with any storms that do develop
and there could also be some gusty winds with the thunderstorms.
Highs again today will be near record highs for the east coast
metro areas, due to the south/southwest steering flow bringing in
the heat from the interior areas of South Florida.
CLIMATE...Forecast and Record Highs for today
HIGH RECORD YEAR AVE
NAPLES 90 97 IN 2011 90
WEST PALM BEACH 93 95 IN 1948 88
FORT LAUDERDALE 93 95 IN 1998 89
MIAMI 94 95 IN 2010 89
&&
.UPDATE...54/BNB
.PREV DISCUSSION... /issued 736 AM EDT Sat Jun 8 2019/
AVIATION...
The winds will mainly be south/southwest over most of the taf sites
today, except for KFLL where it should be south/southeast after
18Z. The weather will remain dry over the coast taf sites until
around 17/18Z then VCTS conditions for the afternoon and early
evening hours. KAPF taf site will have VCSH until 18Z then dry
conditions. The ceiling and vis should remain in VFR conditions,
but could fall down into MVFR or even IFR conditions in any
showers or thunderstorms. A tempo group will be added in later taf
forecast taf sites once the showers and thunderstorms get going.
&&
PREV DISCUSSION... /issued 416 AM EDT Sat Jun 8 2019/
DISCUSSION...
TODAY AND SUNDAY: The large upper level low that has been meandering
across the ArkLaTex will shift east into the TN/MS today, gradually
elongating into more of a trough as we head into Sunday. It's
associated broad surface low will meander with it, with several low
level boundaries trailing to its south across the Gulf and N
Florida.
Southwesterly flow between this feature and the ridge to our south
has shifted the deepest moisture from yesterday to our east, with
satellite derived PWATs of "only" 1.7"-1.8". However, this will be
temporary as additional moisture arrives into this afternoon with
PWATs back over 2".
The weather across South Florida this weekend is likely to play out
similar to the past few days, though this brief shot of "dry" air
may delay convective onset an hour or two. However, still expect two
more convectively active days across the region with scattered
storms by late morning becoming numerous to widespread across the
eastern half of the region through the afternoon and early evening.
Southwesterly steering flow continues to hover around the threshold
(10kts) that makes it hard for the east coast seabreeze to get
going, but still expect some modest inland progress. Cooling
temperatures aloft as we head into Sunday may bring more robust
storms, with a better threat for stronger storms and hail.
The other story will be continuing warm temperatures, running 2-5
degrees above normal in the low 90s. Can't rule out a few east coast
sites approaching records again (noted below), and max heat indices
this afternoon will once again be in the 101-106 range.
MONDAY THROUGH WEDNESDAY: The upper level low looks to open up into
a deep, positively trough as we start the work week. The evolution
of the trough into midweek becomes complex as the first of several
northern tier shortwaves devolve the pattern into somewhat split
flow, but leaves a robust vort max across the Gulf/FL peninsula. It
is this feature that looks to get picked up by the strongest system
crossing the Great Lakes midweek and lifting it northwards. In terms
of surface features, it looks like a broad trough will remain in
place across the eastern US, with several weak lows developing along
it. The strongest one, potentially on Wednesday, looks to bring a
more defined front into the state.
Both the GFS and ECMWF indicate the deepest moisture shifting just
east of the state Tuesday as drier air wraps around the upper level
feature across the Gulf. However, this is still somewhat relative as
PWATs may still approach 2". With temps aloft remaining on the cool
side, -7C to -8C, we look to remain in a wet and stormy pattern.
West-southwest flow will continue to favor the east coast for the
highest coverage, especially towards Lake Okeechobee/Palm Beach
County. The lack of east coast seabreeze development will also keep
high temps a few degrees above normal in the low 90s, meaning
continuing afternoon heat indices in the 101-105F range each day.
MID TO LATE NEXT WEEK: Given the uncertainty in the ultimate track
and fate of the system across the southeastern US, the forecast for
the second half of the week is very unclear.
While the western Atlantic ridge does look to try to reassert itself
with the low to mid level axis lifting northwards and increasing mid
level heights, we never quite lose the deep moisture that pools
along the remnant surface boundary. As a result, rain chances look
to remain high. Coverage should favor more of the interior as
lighter winds allow both seabreezes to develop and move inland.
MARINE...No significant boating concerns in terms of winds or seas
through the forecast period with prevailing light south-southwest
flow. The main concern will be numerous to widespread showers and
storms, some strong, with the best coverage across Lake Okeechobee
and pushing offshore the Atlantic coast in the afternoons and
evenings. Frequent lightning, gusty winds, and locally higher seas
can be expected in and near any storms.
AVIATION...VFR Conditions will prevail throughout most of the
forecast period. Light and variable winds during the overnight hours
will increase out of the south southwest to near 10 knots late
Saturday morning. Scattered to numerous showers and thunderstorms
will develop across the interior and east coast with the greatest
coverage occurring during the afternoon. Sub VFR conditions are
possible with variable gusty winds in the afternoon near storms.
CLIMATE...Forecast and Record Highs for this weekend
Today
HIGH RECORD YEAR AVE
NAPLES 90 97 IN 2011 90
WEST PALM BEACH 93 95 IN 1948 88
FORT LAUDERDALE 91 95 IN 1998 89
MIAMI 92 95 IN 2010 89
Sunday
HIGH RECORD YEAR AVE
NAPLES 90 96 IN 1998 90
WEST PALM BEACH 91 98 IN 1980 88
FORT LAUDERDALE 90 95 IN 1955 89
MIAMI 90 94 IN 1981 89
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 93 77 91 75 / 70 40 80 50
Fort Lauderdale 93 80 90 79 / 70 40 70 50
Miami 94 80 90 78 / 70 30 60 40
Naples 90 78 90 77 / 40 30 60 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
UPDATE...54/BNB
DISCUSSION...88/ALM
MARINE...88/ALM
AVIATION...54/BNB
CLIMATE...BNB/ALMHazardous weather outlook, Jun 8, 9:00 AM EST, 3 hours 30 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1000 AM EDT Sat Jun 8 2019
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
090200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1000 AM EDT Sat Jun 8 2019
...HEAT INDICES 100 TO 105 OVER MOST AREAS...
...A FEW STRONG STORMS POSSIBLE INTERIOR/EAST COAST THIS AFTERNOON...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms: Scattered to numerous showers and thunderstorms will
develop as the morning progress and they will continue into the
afternoon and evening hours. The greatest coverage of thunderstorms
will be located across the interior and east coast areas this
afternoon and this evening. Lightning, heavy rainfall, and gusty
winds will be the primary hazards.
Flooding: Showers and thunderstorms could contain locally heavy
rainfall which could lead to minor flooding of streets and ponding of
water in poor drainage areas.
Wind: The strongest storms will be capable of producing wind gusts
up to 50 mph over the eastern areas of South Florida.
Temperature: Heat indices of 100-105 degrees are possible across most
of South Florida today.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Maximum afternoon heat index readings in the lower to mid 100s will
continue across portions of South Florida through the weekend and
into early next week.
A slow moving system across the southeastern portion of the country
will bring numerous to widespread showers and storms to South Florida
through the weekend into early next week. Frequent cloud to ground
and cloud to water lightning strikes along with heavy rainfall will
be the primary hazards. A few stronger storms will also bring the
potential for strong gusty winds and hail.
.SPOTTER INFORMATION STATEMENT...
Individual spotters are encouraged to report high wind, funnel
clouds, and flooding to the National Weather Service forecast office
in Miami.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
Baxter
In the hours before
Special weather statement, Jun 8, 11:59 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Miami FL
1259 PM EDT Sat Jun 8 2019
FLZ072>074-172-173-081800-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1259 PM EDT Sat Jun 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 200 PM EDT...
* At 1258 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Opa-Locka, or over Hialeah,
moving northeast at 15 mph. Another strong thunderstorm developing
near Dania Beach will be moving northeast around 15 mph.
* Small hail and winds in excess of 45 mph possible with these
storms.
* Locations impacted include...
Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
Miramar, Davie, Miami Beach, Plantation, Sunrise, Surfside,
Hallandale, Miami Gardens, Lauderhill, North Miami, North Miami
Beach, Oakland Park, Aventura, Lauderdale Lakes and Dania Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2603 8003 2589 8004 2576 8025 2589 8039
2616 8024 2616 8005
TIME...MOT...LOC 1658Z 222DEG 13KT 2589 8026
BAXTERLocal storm report, Jun 8, 12:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
102 PM EDT SAT JUN 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND GST OPA-LOCKA 25.90N 80.26W
06/07/2019 M47 MPH MIAMI-DADE FL ASOS
AN THUNDERSTORM WIND GUST OF 47 MPH / 41 KNOTS WAS
RECORDED BY THE ASOS SITE KOPF LOCATED AT OPA LOCKA
AIRPORT AT 1249 PM EDT.
&&
EVENT NUMBER MFL1900089
KELLYFlood, Broward
- When
- June 8, 12:30 PM EST to 1:30 PM EST
- Where
- Broward County, 0.78 mi S of Lauderdale Lakes to 0.77 mi S of Lauderdale Lakes
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 26.139, -80.201
Multiple reports and pictures via CBS 4 WFOR of the Swap Shop flooded with a few inches of water throughout the store.
Thunderstorm Wind, Palm Beach
- When
- June 8, 1:30 PM EST to 1:45 PM EST
- Where
- Palm Beach County, 1.21 mi W of Palm Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 26.667, -80.069
Palm Beach Zoo staff reported several downed trees and large branches that fell into and onto animal enclosures and buildings. These damaged some surrounding fencing of some exhibits.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, June 8 to 11, 20191 death · $2.5 million · EF0 · 19 events
- Damaging Wind and Rip Current in Florida, June 8, 20191 death · $25,000 · 2 events
- Rip Current in California, June 8, 20191 death · 1 event
- Tornado and Hail in Minnesota, June 8, 2019EF2 · 13 events
- Flash Flood and Debris Flow in North Carolina, June 8 to 10, 2019$640,000 · 9 events
- Hail and Damaging Winds in Nebraska, June 8, 2019$305,000 · 75 kt wind · 18 events
- Flash Flooding in Georgia, June 8, 2019$55,000 · 4 events
- Tornadoes and Flash Flooding in Kansas, June 8, 2019$4,000 · 2.5 in hail · 33 events
- Tornado and Hail in Colorado, June 8, 2019EF0 · 30 events
- Flash Flooding in North Carolina, June 8, 2019$20,000 · 5 events
- Wildfire in California, June 8 to 17, 20192 injured · 1 event
- Hail and Damaging Wind in Nebraska, June 8, 2019$1,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843094, 843104.